Products
Pre-Nursing
Nursing Student
NCLEX Prep
New Grad

08.05 SSRIs

This lesson is part of the NURSING.com Nursing Student Academy. Start a trial to view the entire video.
Print

Overview

  1. SSRI’s- one of the four classes of antidepressants
  2. Mechanism of action
    1. Prevents reuptake of serotonin
    2. Making serotonin more available in the body

Nursing Care

Overview

  1. One of the safest antidepressants
    1. Fewer side effects
    2. Good safety margin
  2. Examples
    1. Citalopram
    2. Escitalopram
    3. Paroxetine
    4. Sertraline
    5. Fluoxetine

Assessment

  1. Assess for side effects
    1. Sexual dysfunction
    2. Nausea
    3. Headache
    4. Weight gain
    5. Anxiety
    6. Insomnia
    7. Serotonin Syndrome
      1. If SSRI taken with other antidepressants
      2. Hypertension
      3. Confusion
      4. Anxiety
      5. Tremors
      6. Ataxia
      7. Hyperpyrexia
      8. Sweating

Therapeutic Management

  1. Wait at least 2-3 weeks before starting SSRI if patient was on another type of antidepressant
  2. Place patient on suicide precaution due to increase in suicidal tendency.

Nursing Concepts

  1. Mood Affect
    1. SSRI’s are commonly prescribed to treat depression.
  2. Pharmacology

Patient Education

  1. Educate patients on the signs and symptoms of Serotonin Syndrome and instruct them to contact their provider immediately if they experience them.

Create Your Account

Get unlimited access to lessons and study tools

Video Transcript

Okay, so, antidepressant medication main four classes, we gonna take a look at the Selective Serotonin reuptake inhibitors in this video. One of the safest class of drugs for depression, widely used nowadays because of low side effects and good safety margin.

Alright. Let’s take a look about the mechanism of action. So, this medication prevents the reuptake of serotonin into the presynaptic nerve terminals. And, when it prevents the reuptake, that means, it makes serotonin more available in the brain. And what of the proposed theory for the depression, the cause of depression is low serotonin level. Now, when this medication prevents reuptake, and make the serotonin available for more time, it will increase the level of serotonin in the brain and will eventually cause, will eventually relieve the symptoms of depression. They have a low side effects, since this is like specifically for serotonin, like if you have watched the videos for tricyclic antidepressant and monoamino oxidase inhibitors. For example, tricyclic works on norepinephrine and serotonin, both. Monoamine works on several of them, like norepinephrine, epineprhine, serotonin and dopamine. So, they have more side effects because it increases the level of more than one neurotransmitter while we require only serotonin. So, they will cause more side effects while this one specifically works on serotonin. They increase in the level of serotonin, this one has low side effects and high safety margin. And, they are the preferred medication for depression and other mood disorder. Like, when I say, other mood disorder, like there are some disorders like obsessive compulsive disorders, like those, sometime they use this medication for bipolar. Because in bipolar, there are 2 phases of bipolar manic. Like if you know about the bipolar, this manic phase and depression. Now, in depression, they will use this medication for that. However, the most often used medication for bipolar, this lithium we already talk about, but they may use this antidepression medication in bipolar as well. So, if someone has a only obstacle, problems like repetitive talks, like that, to stabilize the mood, they may use this medication as well. So, they are used for more than one mood disorders, only for the depression, that’s what I meant to say.

Their side effects, the main side effects is the sexual dysfunction, nausea, headache, weight gain and anxiety and insomnia are the other side effects that you don’t see often. The sexual dysfunction is the main one. There’s a other side effects, it’s called the serotonin syndrome. It can happen like as we talked in previous videos of MAOIs (Monoamine oxidase inhibitors) and Tricyclic Antidepression, that if you take these drugs at the same time, it can cause really bad side effects. When you stop with medication, an any kind of medication antidepression, you have to wait for 2 -3 weeks before you start another class of medication. However, sometime, if they do start within 2 -3 weeks, it can cause a serotonin syndrome. And, basically, it causes the hypertension, confusion, anxiety, tremors, ataxia, hyperpyrexia and sweating. So, that’s the one you need to really look for. So, whenever you change medication for these patients for depression, wait at least 2 – 3 weeks, otherwise, it will cause severe side effects.

The examples for this medication is Citalopram, Escitalopram, Paroxetine, Sertraline and Fluoxetine. Now, here’s another thing to remember for this medication is, for any kind of antidepression, they are, if they are on this medication, they are more prone, they have more suicidal tendency. So, even if they are on MAOIs, which is monoamine oxidase inhibitors, tricyclic antidepressions or this SSRIs which is selective serotonin reuptake inhibitors, they are more prone for suicidal tendency. So, if you have a patient who recently started on this medication, you have to put them on suicide precautions. So, that’s another thing to remember about this medications as well.

I hope you like this and learned about this antidepression medication very well. If you have any questions about this medication, feel free to ask us. Thanks for watching.

  • Question 1 of 5

A nurse is caring for a client who is seeking care for symptoms of serotonin syndrome. The client has a prescription for citalopram. Which of the following substances, when combined with this medication, would most likely lead to serotonin syndrome? Select all that apply.

  • Question 2 of 5

A client has been prescribed paroxetine (Paxil) while in the hospital. Several hours after receiving the first dose, the client becomes confused and agitated. He starts sweating and is having hallucinations. Which of the following best describes the most likely cause of this reaction?

  • Question 3 of 5

A client is prescribed a selective serotonin re-uptake inhibitor and the nurse knows that a benefit of taking an SSRI over other anti-depressants is which of the following?

  • Question 4 of 5

The client is newly prescribed a selective serotonin reuptake inhibitor (SSRI) for depression and needs education on the medication. The nurse is educating the client on serotonin syndrome and knows that the client correctly understands serotonin syndrome when the client states which of the following?

  • Question 5 of 5

A client is complaining of some symptoms that started when they began taking an antidepressant. The nurse notes that the client is on an SSRI. Which of the following side effects would the nurse associate with SSRIs?

Module 0 – Pharmacology Course Introduction
Module 3 – Disease Specific Medications

Customize Your Study

Start a trial to create your first custom study plan now.


Start Trial